Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 182, NWS Aberdeen, SD

August 28, 2002Brown County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2002, 3:45 PM CDT for Brown County, Spink County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2002, 3:45 PM CDT (20:45 UTC)
Expired
Aug 28, 2002, 4:30 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Brown County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 26 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS53 KABR 282045
SVRABR
SDC013-115-282130-
/NEW.KABR.SV.W.0283.282045-282130/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA
  SPINK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 430 PM CDT

* AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF MELLETTE...OR ABOUT 19 MILES
  SOUTH OF ABERDEEN...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANSFIELD AROUND 350 PM CDT
  WARNER AROUND 410 PM CDT
  STRATFORD AROUND 425 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4515 9866 4508 9843 4533 9821 4542 9853

BERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:04 AM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 28, 11:04 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1104 AM CDT WED AUG 28 2002

CURRENTLY HAVE CONVECTION ALREADY OCCURRING IN WRN COUNTIES ALONG
WITH AN ISOLATED STORM IN THE EAST. EARLIER HAD SLIGHTLY MORE TSRA
IN ERN CWA BUT HAVE SINCE DISSIPATED. RUC AND MESOETA BOTH BRINGING
ANOTHER S/W ACROSS THE STATE TODAY. FEEL ANOTHER CHANCE FOR AN
ISOLATED TSRA MAY COME THIS AFTERNOON AS THE S/W MOVES OVER CWA BY
21Z. WITH MINIMAL CLOUD COVER ACROSS CENTRAL AND ERN CWA
ATTM...DAYTIME HEATING WILL HELP TO DESTABILIZE ATMOSPHERE ALONG
WITH SUFFICIENT MOISTURE ALREADY IN PLACE. CURRENT FCST LOOKS TO
HAVE A GOOD HANDLE ON CURRENT SITUATION WITH CHANCE OF TSRA...HIGH
TEMPS REACHING THE LOW TO MID 80S ACROSS CWA. NO UPDATE NEEDED AT
THIS TIME.

.ABR...NONE.

ALBRECHT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:44 AM CDTSevere Thunderstorm WarningABRDay, Marshall46 min
Aug 28, 2:50 PM CDTSevere Thunderstorm WarningABREdmunds55 min
Aug 28, 3:21 PM CDTSevere Thunderstorm WarningABRFaulk, Spink24 min
Aug 28, 4:38 PM CDTSevere Thunderstorm WarningABRRoberts37 min
Aug 28, 5:15 PM CDTSevere Thunderstorm WarningABRRoberts45 min
Aug 28, 5:36 PM CDTSevere Thunderstorm WarningABRMarshall24 min
Aug 28, 5:57 PM CDTSevere Thunderstorm WarningABRClark33 min
Aug 28, 6:01 PM CDTSevere Thunderstorm WarningABRRoberts44 min
Aug 28, 6:49 PM CDTSevere Thunderstorm WarningABREdmunds41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.